VANCOMYCIN-INDUCED THROMBOCYTOPENIA IN A COMPLEX HOSPITALIZED PATIENT.
Acute Medical Unit, Department of Internal Medicine, Raja Isteri Pengiran Anak Saleha Hospital, Bandar Seri Begawan, Brunei Darussalam.
Vancomycin is a common antibiotic used in hospitalized patients with well-established side effects. Vancomycin induced thrombocytopenia is a lesser known adverse effect that is often overlooked and can complicate the recovery of hospitalized patients. The diagnosis is challenging as it requires a temporal relationship with the drug and exclusion of other causes. Testing for vancomycin- induced platelet antibodies can be useful when multiple causative drugs are suspected. The following case describes a rare case of a very severe although asymptomatic vancomycin-induced immune thrombocytopenia that resolved after discontinuation of the drug. It is hoped that this report will promote increased awareness amongst readers about the diagnosis and management of vancomycin induced thrombocytopenia.
Keywords: Drug-induced, Thrombocytopenia, Methicillin-resistant staphylococcus aureus, Vancomycin.
Corresponding author: Dr. Justin Fook Siong KEASBERRY, Acute medical Unit. Department of Internal Medicine, Raja Isteri Pengiran Anak Saleha Hospital, Bandar Seri Begawan BA1710, Brunei Darussalam. email: firstname.lastname@example.org, Phone contact- 2242424
Brunei Int Med J. 2019;15:95-99